Did you know that Aspirin can cause hearing loss? Aspirin is one of many ototoxic drugs, drugs that are toxic to the ear, specifically the cochlea, the auditory nerve and occasionally the vestibular system, or the inner ear and balance.
Most widely used as a pain-reliever and fever-reducer and a preventative measure for acute coronary syndrome (heart-attacks), anti-inflammatory chemicals (salicylates) are also found in plants and some foods.
While medical advice and studies vary on the milligram thresholds for potential ototoxic consequences, rare cases of tinnitus and hearing loss has been documented in patients who consumed as low as 325 mg—which is just a single dose, regular strength tablet.
Even the common over-the-counter health adage prescribed by doctors for people at risk for heart-attacks—a baby Aspirin/81 mg a day—can be hazardous if it is taken too often for pain management or additional issues. This is especially true when self-administering without monitoring.
The risk of hearing damage increases when people are taking multiple medications. Excessive alcohol consumption and existing high blood pressure can also increase risk. If one were to develop a habit of taking Aspirin to get rid of an alcohol-related headache, it can be a slippery slope into hearing loss.
Minor cases of aspirin-induced hearing loss can be reversable, but higher overdoses can lead to permanent hearing damage.
Aspirin is not the only medication that can impact hearing. According to Brigham & Women’s Hospital nonsteroidal anti-inflammatory drugs (NSAID’s) like ibuprofen and Naproxin can reduce blood flow to the cochlea and damage hearing. Antibiotics like Aminoglycosides can cause permanent hearing loss.
Loop diuretics like Furosemide/Lasix and Bumetanidine can change the balance in the fluids and sodium in the inner ear which is thought to result in tissue swelling and issues with the transmission of nerve signals. Normally the effect is temporary effects, but it can be permanent when used in combination with other ototoxic medications.
The risk and severity of ototoxic damage are dependent partially on how long someone takes these medications and how high their dosage is. If you are taking an ototoxic medication and are concerned about hearing loss, you can schedule a check up with a licensed audiologist to ensure any hearing damage is caught early. Early detection can help get someone off a damaging medication and increase the likelihood that any damage will be temporary.
How can you keep ototoxic drug complications in check?
The American-Speech-Language-Hearing-Association (ASHA) has labeled over 200 chemicals and medications that are ototoxic. These include antibiotics, chemotherapy drugs and diuretics, but the silent, most commonly consumed culprit is regular old Aspirin.
Pay attention to your Aspirin dosage. When it comes to the health of our ears, millions of Americans take medications without giving a second thought. Research has concluded that limiting your Aspirin intake to between 75 mg-100mg, unless otherwise directed by a physician, should help protect your ears from ototoxic damage.
If you’re concerned you may have hearing loss, or are experiencing Tinnitus or dizziness, contact our audiology team today.